Epilepsy Talk

Prescription switching. Do you know what you’re REALLY getting? | January 27, 2022

How many times have you had a prescription switched without your knowledge or permission?

Not just switched to a generic version of the prescribed drug, but to a different drug altogether.

Yet the practice of swapping out medications is perfectly legal in most states.

It’s called “therapeutic substitution” and it happens when a patient is switched from to a cheaper medication in the same class of drugs.

With therapeutic substitution, a pharmacist substitutes a chemically different drug for the drug that the physician actually prescribed.

The drug substituted by the pharmacist belongs to the same pharmacologic class or to the same therapeutic class.

However, since the two drugs have different chemical structures, there are potentially adverse outcomes for the patient. 

(Sometimes you can even tell by the shape or color of the pill!)

The move may be from a name brand to a generic, but it also can be to a different medication entirely.

And why are the pharmacies switching you?

To save money, of course.

But then there are the insurance companies — putting pressure not only on the pharmacies but on doctors, too.

“Pharmacies are directly reimbursed by insurance companies and make more money from generics even though the sticker price for brand-name drugs is higher,” says Dr. Robert Reneker, an urgent care physician.

“I’ve had pharmacies tell me a drug isn’t on the formulary when I’ve already checked with the insurance company and know that it is. The switch to a cheaper substitute is motivated purely by profit.”

The one benefit for you may be smaller co-pays.

But two-thirds of people who reported having meds switched in a National Consumers League survey said they weren’t consulted.

Of those, 40 percent said the new drug was not as effective, and a third said it had more side-effects.

“It’s not okay for your insurance company or pharmacist to change your drugs without your knowledge,” says NCL Executive Director Sally Greenberg.

But, unfortunately, therapeutic substitution is likely here to stay — meaning you need to be on the lookout to make sure you’re not harmed by the practice.

Some suggestions:

Ask your doctor to write “DAW” on the prescription, which stands for Dispense As Written.

Have your pharmacist put a note in your records that says you don’t want any prescription switched without your approval.

If you’ve noticed the pharmacy has switched your medication anyway, get your doctor’s office on the phone to explain why you need the specific drug that was prescribed.

If your prescription HAS been switched, you should ask your pharmacist these questions:

Is this the exact drug my doctor prescribed?

Will this switch affect my health?

Why are you switching my prescription?

Have you notified my doctor of this switch?

Will the new drug work better?

How will I know if it does or doesn’t?

Are side-effects different from those associated with the original prescription?

How will it interact with other medications or supplements I might be taking?

An Epilepsy Action survey showed that of those given alternative versions of their usual anti-epileptic drugs in one year, almost a quarter (23 per cent) said their epilepsy got worse. Most of these people reported an increase in the number of seizures they had.

Almost half (43 per cent) of those who spoke to their pharmacist were told that there was nothing to worry about and that all versions were the same. One in seven (15 per cent) found that pharmacists were not aware of the issue.

In its survey, Epilepsy Action asked people whether they spoke to their doctor after having been given a different version of their AED. Almost a third (31 per cent) were told there was nothing to worry about. Nearly a quarter (22 per cent) were told all brands were the same and one in six (16 per cent) found their doctor was not aware of the issue.

One good piece of news. Thirteen bills on restricting substitution of epilepsy brand-name drugs has been filed in eight states. (CT, GA, IA, MA, MI, MN, NJ & NY). 

Let’s hope more states follow their directive.

Resources:

https://healthpayerintelligence.com/news/consumers-support-laws-to-limit-payer-prescription-switching

https://www.ncbi.nlm.nih.gov/pubmed/31573733

https://www.consumer.ftc.gov/articles/0324-generic-drugs-and-switching-prescriptions-health-information-older-people

https://www.cga.ct.gov/2017/rpt/2017-R-0008.htm

To subscribe to Epilepsy Talk and get the latest articles, simply go to the bottom box of the right column, enter your email address and click on “Follow”


5 Comments »

  1. This is why I look at the drug INACTIVE ingredients list on http://www.dailymed.nlm.nih.gov. You can all but be certain what you are getting in a drug you’re taking & IF there are any toxins that you know your brain is screaming NO TO by the side effects you are getting, then you know that drug has to go. How many of these side effects are also a maker for a weaker seizure threshold creator so that a seizure is more likely to have happen ? That can & does happen more than you realize, so use the above web site or http://www.drugs.com can help maybe as well to know what you are getting & what you are taking.

    Liked by 1 person

    Comment by James D — January 27, 2022 @ 4:00 PM

  2. Reblogged this on Disablities & Mental Health Issues.

    Like

    Comment by Kenneth — January 28, 2022 @ 10:59 AM

  3. After being on the same drug for seizures for 2 yrs the pharmacy decides to switch me to a different brand. UGH. It’s like what the hell u doing? Well turns out the US company had stopped making the drug and the new drug came from India. So for 7 yrs i’ve been on this drug and it’s not bad, but i had to reduce the amount i took since it was hurting my stomach.

    So moving forwards 7 yrs i moved and the new hospital and the pharmacy’s around my new area do not carry the drug i was used to. UGH. So after calling around and calling the maker i could not find any place around here that sold that makers drug. So what to do, i started to mix in the new drug with the old drug, to try and show my body they are one and the same, i hoped. Well after about 2 months mixing the 2 different types, i now only have the new drug and it seems to be working as well as the old on. Woo hooo.

    Liked by 1 person

    Comment by Zolt — February 3, 2022 @ 9:44 AM

  4. Enterprising Zolt. Who would have thought of doing that!

    Like

    Comment by Phylis Feiner Johnson — February 3, 2022 @ 9:55 AM


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

    About the author

    Phylis Feiner Johnson

    Phylis Feiner Johnson

    I've been a professional copywriter for over 35 years. I also had epilepsy for decades. My mission is advocacy; to increase education, awareness and funding for epilepsy research. Together, we can make a huge difference. If not changing the world, at least helping each other, with wisdom, compassion and sharing.

    View Full Profile →

    Enter your email address to follow this blog and receive free notifications of new posts by email.

    Join 3,199 other followers

    Follow Epilepsy Talk on WordPress.com
%d bloggers like this: